What is the
FDA became concerned over the use of PPA after a report titled "PPA (Phenylpropanolamine)
& Risk of Hemorrhagic Stroke:
Final Report of the Hemorrhagic Stroke Project" was sent to the agency.
The report, based on research conducted at Yale University School of
Medicine, found that people who took PPA had an increased risk of
hemorrhagic stroke -- a condition that literally causes the brain to
bleed. The risk appeared to be greatest in women, many of whom were
using diet pills containing PPA.
After receiving the report in October 2000,
FDA sent a letter to drug makers and distributors who sold products
containing PPA. The letter issued a Health Warning for PPA: "Based on
the recent research findings, FDA has significant concerns about the
continued use of PPA (Phenylpropanolamine) in prescription drug
products. FDA intends to take action to remove PPA (Phenylpropanolamine)
from prescription drug products. FDA plans to issue a Public Health
Advisory on PPA (Phenylpropanolamine) to alert consumers and health
professionals about the report."
FDA had suspicions of the risks of PPA dating back to the early 1990ís.
after reviewing all the available data in 1992, the agency concluded
that the data did not warrant removing PPA from the over-the-counter
market. The lack of information led to a five-year long study in which
the risk of stroke was eventually exposed. The research was conducted by
researchers at Yale University and was sponsored by the Consumer
Healthcare Products Association (CHPA), the nation's largest
representative of over-the-counter drug makers.
addition to the problem of hemorrhagic stroke,
PPA shared many of the same side effects of ephedra and other stimulant
acute renal failure (kidney damage)
hypertension (high blood pressure)
addition, PPA may also cause:
emesis (bed wetting)
tachycardia (rapid heart rate)
reversible renal failure
increased intracerebral pressure
Do I have a PPA (Phenylpropanolamine)